Indian Journal of Dermatology
CORRESPONDENCE
Year
: 2019  |  Volume : 64  |  Issue : 6  |  Page : 508--509

Multivitamins as a culprit of fixed drug eruption


Parul Verma, Pramila Kumari, Swastika Suvirya 
 Department of Dermatology, Venereology and Leprosy, King George's Medical University, Lucknow, Uttar Pradesh, India

Correspondence Address:
Pramila Kumari
Department of Dermatology, Venereology and Leprosy, King George's Medical University, Lucknow, Uttar Pradesh
India




How to cite this article:
Verma P, Kumari P, Suvirya S. Multivitamins as a culprit of fixed drug eruption.Indian J Dermatol 2019;64:508-509


How to cite this URL:
Verma P, Kumari P, Suvirya S. Multivitamins as a culprit of fixed drug eruption. Indian J Dermatol [serial online] 2019 [cited 2022 Jul 1 ];64:508-509
Available from: https://www.e-ijd.org/text.asp?2019/64/6/508/270581


Full Text



Sir,

Fixed drug eruption (FDE) is a cutaneous adverse drug reaction characterized by recurrent well-demarcated lesions occurring in the same sites every time the culprit drug is taken.[1] These can be caused only by means of an exogenous substance (drug) and not spontaneously or after infection. A 32-year-old man presented to our dermatology clinic with skin eruptions over the wrist, dorsum of the hand, chest, and tongue that were well-demarcated, erythematous, edematous, and associated with burning sensation of 1-day duration [Figure 1]. The diagnosis of FDE was made clinically by the peculiar characteristics of the lesions. Before 2 days of the appearance of the lesions, the patient was started on multivitamin preparation for the treatment of diffuse hair loss. On detailed history, the patient recalled a similar episode in the past at the same sites 5 months back after administration of Vitamin B complex for oral aphthous ulcer with a latency period of 2 days. In addition, causal association between the drug and FDE was reached (Naranjo score = 9) by applying the Naranjo probability scale.[2] At this juncture, the multivitamin preparation was stopped and he was administered a short course of prednisolone 1 mg/kg orally for 5 days following which lesions cleared leaving behind hyperpigmentation. After further exploration of the culprit multivitamin preparations, we found that the common ingredients in both were folic acid, niacinamide, calcium pantothenate, Vitamin C, and biotin. Although we could not find the exact culprit component among these, it still makes for an interesting case as we usually miss multivitamin preparation or “over-the-counter” health supplementation while eliciting drug history in case of adverse drug events because there is a paucity of reported literature over this. Furthermore, patients can miss mentioning these at the time of history taking because they consider multivitamins to be food supplements instead of drugs. To the best of our knowledge, we only found two case reports and only one incident in a case series over this where the ingredients of the preparations were not described.[3],[4],[5] This makes it interesting and worth mentioning because of excessive prescriptions and “over-the-counter” availability of multivitamin preparations.{Figure 1}

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Griffiths C, Barker J, Bleiker T, Chalmers R, Creamer D, editors. Rook's Textbook of Dermatology. 9th ed. West Sussex (UK): Wiley-Blackwell; 2016. p. 118.11.
2Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.
3Gulati R, Bhargava P, Mathur NK. Fixed drug eruption due to multi-vitamin multi-mineral preparation as part of familial polysensitivity. J Assoc Physicians India 1999;47:253.
4Gohel D. Fixed drug eruption due to multi-vitamin multi-mineral preparation. J Assoc Physicians India 2000;48:268.
5Jhaj R, Chaudhary D, Asati D, Sadasivam B. Fixed-drug eruptions: What can we learn from a case series? Indian J Dermatol 2018;63:332-7.